Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Charleston, SC

August 18, 2016Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2016, 5:33 PM EDT for Colleton County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 5:33 PM EDT (21:33 UTC)
Expired
Aug 18, 2016, 6:30 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:46 PM EDTTSTM WND DMG3 Ene Miley, SCHIGHWAY PATROL REPORTED TREE DOWN AT THE INTERSECTION OF CROSS SWAMP ROAD AND CONNLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS52 KCHS 182133
SVRCHS
SCC029-182230-
/O.NEW.KCHS.SV.W.0120.160818T2133Z-160818T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 630 PM EDT

* AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
  NORTHWEST OF WALTERBORO...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WALTERBORO...COLLETON...SMOAKS...LODGE...WILLIAMS...CANADYS...
  ISLANDTON AND RUFFIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3317 8075 3315 8070 3311 8067 3307 8062
      3306 8059 3307 8053 3306 8051 3306 8048
      3275 8079 3302 8106 3306 8103 3310 8095
      3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2132Z 286DEG 10KT 3306 8088 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
1 follow-up statement
112 
WWUS52 KCHS 182210
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT THU AUG 18 2016

SCC029-182230-
/O.CON.KCHS.SV.W.0120.000000T0000Z-160818T2230Z/
COLLETON SC-
610 PM EDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR COLLETON COUNTY...

AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF WALTERBORO...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALTERBORO...COLLETON...SMOAKS...WILLIAMS...CANADYS...ISLANDTON...
RUFFIN AND ASHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3315 8074 3315 8070 3311 8067 3307 8062
      3306 8059 3307 8053 3306 8051 3306 8048
      3275 8079 3298 8102 3302 8097 3304 8091
      3306 8090 3312 8086
TIME...MOT...LOC 2209Z 286DEG 10KT 3303 8076 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:54 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 18, 3:54 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
354 PM EDT THU AUG 18 2016

.SYNOPSIS...
High pressure centered offshore will weaken and sag south through
late week while a surface trough develops inland. The trough will
persist over the region during the weekend. A cold front will move
south through the area early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Rest of today: Convection continues to expand in coverage, with
multiple strong to marginally-severe cells inland of our CWA. With
DCAPEs as high as 1100-1200 J/kg and SBCAPEs in excess of 3500
Joules, an isolated marginally-severe cell cannot be ruled out
within the local forecast area. The primary threat from the
strongest storms will be wind, but slow storm motion and efficient
precipitation production may contribute to localized nuisance
flooding. Convection is expected to wane but perhaps not entirely
dissipate with the loss of diurnal heating.

Tonight: The forecast area remains under the influence of weakening
and retreating Atlantic high pressure. A trough will begin to
establish itself inland through the remainder of today into tonight.
Given enough lingering moisture and instability, some semblance
of shower/thunderstorm activity could remain throughout the night across
our area depending on how mesoscale boundaries set up. Slight
chance POPs will remain in place through the overnight hours for
most locations. Lows will range from the mid to upper 70s,
warmest near the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday and Friday night: The day will start with the mid/upper level
ridge centered along the Florida panhandle, with a weakening trend
through the overnight as the pattern flattens out. At the surface,
high pressure over the Atlantic will begin to weaken and the
development of an inland trough will become the primary feature
through the period. There is virtually nothing aloft to help focus
convective development aloft, so diurnal development will be
centered around the inland trough and surface heating. It certainly
looks like mid range chance PoP's are warranted, with most of the
activity inland of the coast. The prevailing low level flow will be
more west-southwest, so the afternoon seabreeze will likely be more
progressive across southeast South Carolina and more pinned along
the coast in southeast Georgia. Overall, the severe weather threat
is low thanks to a rather generic environment. Should be another
warm afternoon with highs reaching the mid 90s in many areas.
Overnight, any lingering convection will diminish with the loss of
heating and rest of the overnight should be rain free. Typical lows
in the mid to upper 70s.

Saturday through Sunday: The forecast area will remain on the
northern periphery of the large ridge across the Gulf of Mexico and
the Caribbean and in a general area of zonal flow. Again, no
significant shortwaves are progged to translate through in the
westerly flow, so afternoon and evening convection will depend on
surface heating and action within the inland trough. Saturday's
coverage looks quite similar to Friday, while Sunday looks quite
muted ahead of a cold front approaching from the west. Each day, the
low level flow will take on a more westerly component, which will
help result in above normal temperatures despite the lowered heights
aloft. The forecast is a bit above guidance, featuring mid 90s each
day with even some potential for upper 90s across southeast Georgia.
The severe weather threat remains low with only very marginal severe
weather parameters.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Global models are in relatively good agreement that a cold front
will approach the region on Monday but likely wait until Monday
Night and early Tuesday before advancing through the forecast area.
Monday will see mid 90s for most areas once again with a chance of
showers and tstms ahead of front. Cooler high pressure will then
build north of the forecast area through the middle of next week.
The flow will turn onshore by mid week and highs are expected to
only reach the mid to upper 80s by Wednesday. South Carolina areas
look to see mainly dry weather after the front while isolated to
scattered showers and a few tstms are possible in South Georgia,
mainly to the south of I-16 from Tuesday onward.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect primarily VFR conditions at both KCHS and KSAV, but scattered
showers/thunderstorms are developing across the forecast area,
and there are increasing chances for convection near either
terminal into the evening hours. The probability for direct
impacts and coincident flight restrictions at either terminal
today remains relatively low. TAFs mention thunderstorms in the
vicinity of both terminals from 18-01Z, and radar trends will be
closely monitored to determine if amendments will be necessary
prior to the next regular issuance.

Extended Aviation Outlook: Expect prevailing VFR conditions, but
brief flight restrictions in lowering ceilings and/or reduced vsbys
if terminals are directly impacted by showers and/or thunderstorms,
primarily during the afternoon and evening hours each day.

&&

.MARINE...
Tonight: Atlantic high pressure will continue to retreat eastward
while a surface trough develops inland, resulting in primarily
southerly to southwesterly winds 10-15 knots. Weak surging overnight
appears likely, with gusts expected to top out at less than 20
knots. Seas will remain 2-3 ft.

Friday through Tuesday: The local waters will be stuck between the
offshore high and the inland surface trough through the weekend.
This setup will drive a persistent southwest flow through this
period, with wind speeds mainly in the 10-15 knot range. Speeds will
likely increase to 15-20 knots periodically, primarily with the sea
breeze along the land/sea interface in the afternoon and evening.
Then in the Sunday night into Monday time period, a cold front is
expected to push through and turn the wind more northwest for a time
before becoming more disorganized through Tuesday. Seas will stay in
the 2-3 ft range through the period.

&&

.CLIMATE...
The record high minimum temperature at KCXM for August 18 is 82
degrees set in 1998.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...BSH
LONG TERM...
AVIATION...BSH/JMC
MARINE...BSH/JMC
CLIMATE...
Hazardous weather outlook, Aug 18, 3:54 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT THU AUG 18 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
354 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 5:18 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT THU AUG 18 2016

GAZ088-101-SCZ040-042-182200-
EFFINGHAM GA-SCREVEN GA-ALLENDALE SC-HAMPTON SC-
518 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
SCREVEN...HAMPTON AND ALLENDALE COUNTIES UNTIL 600 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYLVANIA...MOVING EAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SYLVANIA...LAKE
WARREN STATE PARK...ESTILL...GIFFORD...NEWINGTON...OLIVER... LURAY
AND HUNTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3294 8153 3287 8115 3246 8141 3251 8158
      3252 8162 3253 8162 3252 8163 3253 8163
      3253 8165 3254 8166 3256 8172 3259 8175
TIME...MOT...LOC 2117Z 274DEG 11KT 3276 8155

DPB
Special weather statement, Aug 18, 5:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT THU AUG 18 2016

SCZ043-044-182200-
DORCHESTER SC-INLAND COLLETON SC-
522 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 600 PM EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PADGETTS...OR 16 MILES NORTHWEST OF
WALTERBORO...MOVING EAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SAINT
GEORGE...COLLETON...ST. GEORGE...REEVESVILLE...SMOAKS...LODGE...
WILLIAMS AND CANADYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3313 8049 3283 8077 3305 8104 3310 8095
      3310 8093 3306 8090 3309 8088 3310 8089
      3313 8089 3325 8065
TIME...MOT...LOC 2122Z 286DEG 10KT 3308 8087

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:22 PM EDTSpecial Weather StatementCHSColleton38 min
Aug 18, 5:38 PM EDTSpecial Weather StatementCHSBerkeley52 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester63 min
Aug 18, 6:01 PM EDTSpecial Weather StatementCHSHampton44 min
Aug 18, 6:35 PM EDTSpecial Weather StatementCHSColleton25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.